Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 144, NWS Northern Indiana

June 28, 2006Cass County, Fulton County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2006, 1:10 PM EDT for Cass County, Fulton County, Miami County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2006, 1:10 PM EDT (17:10 UTC)
Expired
Jun 28, 2006, 2:15 PM EDT
In force
65 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Cass County, IN, Fulton County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:25 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 28, 12:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1225 PM EDT WED JUN 28 2006

.UPDATE...
SVR WATCH NUMBER 558 OUT TILL 8 PM EDT FOR FAR SOUTHERN MICHIGAN.
WILL CONTINUE TO MONITOR TRENDS FURTHER SOUTH ACROSS THE REMAINDER
OF THE FA. BEST SVR POTENTIAL APPEARS TO BE ACROSS LOWER MICHIGAN
CLOSER TO THE UPPER LOW...BUT SOUTHEAST FRINGES OF THE LOW STILL
CAUSING SHOWERS AND STORMS TO DEVELOP ACROSS PARTS OF THE FA. A WIND
SHIFT LINE WAS NOW MOVING ON SHORE WITH A PREFRONTAL TROUGH OUT
AHEAD OF THIS LINE WHICH APPEARS TO BE THE MAIN FOCUS FOR ACTIVITY
DEVELOPING. AGAIN...STORMS WILL BE PULSE IN NATURE SO WIDESPREAD SVR
WX NOT EXPECTED. BUT THE STRONGER STORMS MAY PRODUCE ISOLATED LARGE
HAIL AND WET MICROBURSTS. IN AREAS OUTSIDE THE WATCH HAVE THROWN IN
MENTION ON SMALL HAIL IN THE ZONES FOR NOW. DESPITE THE WATCH BEING
OUT TILL 8 PM...HAVE NOT MADE ANY CHANGES TO TONIGHTS GRIDS FOR NOW.

&&

.AVIATION...
MOSAIC RADAR THIS MORNING WAS SHOWING ISOLATED CONVECTION ACRS NE
ILLINOIS NEAR CHICAGO.  THIS CONVECTION WAS OUT AHEAD OF THE NEXT
VORTICITY LOBE WHICH SHOULD BE ACRS THE FAR NWRN CWFA BY NOONTIME
AND THEN ACRS THE ERN CWFA BY LATE AFTN.  THIS FEATURE WAS
ASSOCIATED WITH A WEAK SFC TROF.  THIS SFC TROF WILL BECOME ENHANCED
BY A LAKE BREEZE THIS AFTN.  STILL FEEL THAT KSBN WILL HAVE AN
ISOLATED THREAT OF THUNDERSTORMS THROUGH EARLY AFTN ASSOCD WITH
CURRENT VORTICITY LOBE...AND ONCE LAKE BREEZE KICKS IN THE THREAT
WILL DIMINISH AS MORE STABLE MARINE LAYER AIR MOVES INLAND.  WILL
KEEP TAF DRY BUT RADAR TRENDS WILL HAVE TO BE MONITORED.  AS FOR
KFWA...THE COMBINATION OF THE SFC TROF/LAKE BREEZE BOUNDARY AND THE
DPVA ASSOCIATED WITH THE VORTICITY LOBE WILL BRING A 30 TO 40
PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS AT THIS TERMINAL
...WHICH IS STILL SMALL ENOUGH AT THIS JUNCTURE TO JUST KEEP A VCTS
AND CB CLOUD DESCRIPTOR IN THE TAF.  AGAIN...RADAR TRENDS WILL HAVE
TO BE MONITORED BEFORE 18Z ISSUANCE TO SEE IF A PREDOMINANT TSRA OR
TEMPO TSRA WILL BE EMPLOYED.

FOR TONIGHT...ANOTHER S/WV WILL FOLLOW QUICKLY BEHIND THE
AFOREMENTIONED VORTICITY LOBE....MOVING ACRS THE TAF SITES BETWEEN
03Z AND 09Z.  WITH LOSS OF DAYTIME HEATING AND LIMITED ELEVATED
INSTABILITY ACRS THE AREA...SHOWERS/THUNDERSTORMS SHOULD BE IN THE
20 TO 30 PERCENT COVERAGE RANGE...SO WILL NOT INCLUDE THUNDERSTORMS
IN THE TAFS ATTM.  A WEAK SFC HIGH PRESSURE RIDGE WILL BUILD INTO
THE REGION LATE IN THE PERIOD...WHICH COULD LEAD TO SOME MVFR
CONDITIONS IN MIST DUE TO A LIGHT WIND FLOW REGIME.
&&

.PREV DISCUSSION...

SHORT TERM...
TODAY AND TONIGHT.

A MEAN UPR LVL TROF WILL CONTINUE ACRS THE GREAT LAKES REGION
THROUGH THE SHORT TERM PERIOD.  A SERIES OF S/WVS WILL ALSO CONTINUE
TO RIPPLE WITHIN THIS PATTERN...BRINING CHC/S FOR SHOWERS AND
THUNDERSTORMS.  FOR TODAY...A S/WV CURRENTLY FROM NRN INDIANA
SOUTHWEST INTO SRN ILLINOIS WILL PASS ACRS THE FCST AREA THIS
MORNING.  THIS S/WV WILL BE FOLLOWED QUICKLY BY ANOTHER S/WV ACRS
WISCONSIN.  THE VORTICITY LOBE OF THIS S/WV WILL BE JUST ABOUT OVER
THE WRN ONE THIRD OF THE CWFA BY NOONTIME...THEN IT WILL TRAVERSE
EAST ACRS THE REMAINDER OF THE CWFA THIS AFTN.  A WEAK SFC TROF IN
ASSOCIATION WITH THIS FEATURE WILL BE ENHANCED BY A LAKE BREEZE.
THE COMBINATION OF THE VORTICITY LOBE AND THE WEAK SFC TROF/LAKE
BREEZE BOUNDARY WILL BRING THE HIGHEST CHC FOR SHOWERS AND
THUNDERSTORMS TO THE ERN HALF OF THE CWFA THIS AFTN.  THUS...HAVE
LAYERED POPS FROM 20 PERCENT NEAR LAKE MICHIGAN TO NEAR 40 PERCENT
IN THE EAST.  HIGHS TODAY WILL RANGE FROM THE MID 70S NEAR LAKE
MICHIGAN TO NEAR 80 IN THE EAST...WHICH IS CLOSE TO GUIDANCE VALUES.

FOR TONIGHT...YET ANOTHER S/WV WILL DROP SOUTHEAST OUT OF WRN
ONTARIO INTO THE FCST AREA.  WITH THIS FEATURE PASSING THROUGH THE
REGION DURING THE NIGHT AND WITH THE LACK OF LOW LVL FORCING...CHC/S
FOR SHOWERS/THUNDERSTORMS WILL BE LOW.  WILL KEEP A 20 POP IN THE
WEST TONIGHT.  A 30 POP WILL BE EMPLOYED ACRS THE FAR EAST DUE TO
THE LINGERING EFFECTS OF THE PREVIOUS S/WV.  LOWS TONIGHT WILL DROP
INTO THE MID AND UPPER 50S...AGAIN CLOSE TO GUIDANCE VALUES.

LONG TERM...
THURSDAY THROUGH TUESDAY...THE HIGHLY AMPLIFIED PATTERN WILL BECOME
MORE HIGH ZONAL BY THIS WEEKEND...ONLY TO RETURN TO THE SAME BASIC
PATTERN BY NEXT TUESDAY. LEFT SOME LOW CHANCE FOR SHOWERS/STORMS
OVER MAINLY EASTERN AREAS THURSDAY AS EXIT REGION OF 80 KNOT JET
TRANSLATES OVER THE AREA. OTHERWISE...CONDITIONS SHOULD BE DRY
FRIDAY. A WEAK FRONT WILL LIFT NORTH OVER THE WEEKEND AND PROVIDE A
FOCUS FOR THUNDERSTORM ACTIVITY. EXPECT SOME STORM COMPLEXES MAY
INITIATE UPSTREAM AND TRACK ACROSS THE AREA ABOUT ANY TIME. GFS 850
FORECAST THETA E RISES TO ABOVE 340K...SO PLENTY OF FUEL FOR STORMS.
THE GFS 925 MB WIND FIELD INCREASES TO 45 KNOTS SATURDAY NIGHT...SO
POTENTIAL FOR A VERY ACTIVE PERIOD EXISTS. HAVE ADDED A CHANCE FOR
STORMS SUNDAY GIVEN LOW LEVEL INSTABILITY AND LOCATION OF FRONT IN
THE AREA. HAVE ALSO INCREASED TEMPERATURES OVER THE WEEKEND AS 850
MB TEMPS SHOULD BE IN THE 19C TO 21C RANGE. GFS MEX MOS CONTINUES TO
WARM HIGH TEMPS...WITH FWA TO 87F SUNDAY. THE ANALOG SIGNALS FOR
EARLY NEXT WEEK AREA MORE MIXED THAN 24 HOURS AGO. THE 28/00Z ECMWF
OPERATION RUN STILL SUPPORTS A TROF DEVELOPING OVER THE GREAT LAKES
NEXT TUESDAY WITH A COOL FRONT PASSAGE ABOUT MONDAY. HAVE LEFT
COOLER AND DRIER CONDITIONS MONDAY AND TUESDAY AS REFLECTED IN THE
28/00Z MEX.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...FISHER
SHORT TERM/AVIATION...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Jun 28, 5:28 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 AM EDT WED JUN 28 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
428 AM CDT WED JUN 28 2006 /528 AM EDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...BUT DAMAGING
WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-290930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
528 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. AN ISOLATED
STORM MAY BECOME SEVERE THIS AFTERNOON AND EVENING AND PRODUCE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:53 PM EDTSevere Thunderstorm WarningIWXLaGrange67 min
Jun 28, 4:16 PM EDTSevere Thunderstorm WarningIWXWabash27 min
Jun 28, 4:51 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.